Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 26, NWS Midland/Odessa, TX

June 19, 2014Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 19, 2014, 8:39 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2014, 8:39 PM MDT (02:39 UTC)
Expired
Jun 19, 2014, 11:30 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 143 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WGUS54 KMAF 200239
FFWMAF
NMC025-200530-
/O.NEW.KMAF.FF.W.0026.140620T0239Z-140620T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
839 PM MDT THU JUN 19 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1130 PM MDT

* AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
HEAVY RAIN FALLING ACROSS CENTRAL LEA COUNTY. THE STORMS PRODUCING 
THIS RAIN ARE NEARLY STATIONARY. SEVERAL INCHES OF RAIN HAVE ALREADY 
FALLEN AND ANOTHER 1 TO 2 INCHES ARE POSSIBLE. HIGH WATER IS 
POSSIBLE ALONG US 62/180...SH 176 AND SH 529.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEA 
COUNTY   REGIONAL AIRPORT...MONUMENT...HUMBLE CITY AND BUCKEYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MONUMENT DRAW.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3299 10367 3292 10316 3210 10323 3210 10370

$$
RHLUCHAN
1 follow-up statement
566 
WGUS74 KMAF 200324
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
924 PM MDT THU JUN 19 2014

NMC025-200530-
/O.CON.KMAF.FF.W.0026.000000T0000Z-140620T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
924 PM MDT THU JUN 19 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR
CENTRAL LEA COUNTY...

AT 815 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
ALONG HIGHWAY 62/180 NEAR MILE MARKER 82 WEST OF HOBBS. AT 921 PM
MDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL WERE LOCATED FROM NEAR
MONUMENT TO 20 MILES SOUTHWEST OF EUNICE...MOVING SOUTHEAST AT 
30 MPH. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL ARE POSSIBLE IN THE 
WARNED AREA...SO FLASH FLOODING IS STILL POSSIBLE.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEA COUNTY
REGIONAL AIRPORT...OIL CENTER...MONUMENT...HUMBLE CITY AND BUCKEYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
MONUMENT DRAW.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3299 10367 3292 10316 3210 10323 3210 10370

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 8:39 PM MDT, 0 minutes earlier.

Area forecast discussion, Jun 19, 8:39 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
939 PM CDT Thu Jun 19 2014

.UPDATE...

Update to increase PoPs over southeast New mexico, south through
the Davis Mountains overnight. Also, will increase PoPs over the
Lower Trans Pecos.

&&

.DISCUSSION...

Convection is persisting along and east of a surface trough over New
Mexico within southeasterly upslope flow regime.  Instability is
slow to wane due to copious amounts of moisture, and some mid level
support ahead of a broad upper trough over the Baja Peninsula and
the Mexican state of Sonora.  There has been a gradual downward
trend in convection, and see no reason this will not continue
through 20/06Z.

Further east, a Mesoscale Convective System (MCV) is noted on
regional radar near Del Rio, and is moving slowly northwestward, in
part due to the mentioned ua trough over Baja/ Sonora.  After
further collaboration with NESDIS, have decided to increase PoPs
over the southeasternmost portions of the forecast area to likely
overnight.  Think convection will flourish along and east of the
center of the northwest bound MCV as it interacts with a H85 low
level jet, as it did last night.  Since precipitable water will rise
to around 1.75 inches in these areas, heavy rainfall on the order of
2-3 inches per hour will be possible, so will include mention of
heavy rainfall and update the Hazardous Weather Outlook to include
localized flash flooding.  Eastern Pecos and northern Terrell
counties had at least 2-3 inches of rainfall a few days ago, so the
soil is still wet, and the possibility of flooding will be even
greater in these areas.  Will send an update shortly for these
changes, and pass on to the incoming shift the potential for heavy
rainfall into the Big Bend region through Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  86  65  90  /  30   0  10  10
BIG SPRING TX              68  87  68  90  /  10   0  10  10
CARLSBAD NM                66  89  66  93  /  30   0  10  10
DRYDEN TX                  71  87  72  89  /  70  40  20  20
FORT STOCKTON TX           67  86  66  88  /  20  20  10  10
GUADALUPE PASS TX          63  82  61  88  /  20  10  10  10
HOBBS NM                   65  87  61  91  /  40   0  10  10
MARFA TX                   57  79  57  82  /  40  30  20  20
MIDLAND INTL AIRPORT TX    68  86  67  89  /  10  10  10  10
ODESSA TX                  67  86  67  90  /  20  10  10  10
WINK TX                    68  90  69  92  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 19, 12:42 PM MDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 PM CDT THU JUN 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
142 PM CDT THU JUN 19 2014 /1242 PM MDT THU JUN 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND TONIGHT...MAINLY
ACROSS THE UPPER TRANS PECOS AND PORTIONS OR THE WESTERN LOW ROLLING
PLAINS AND WESTERN PERMIAN BASIN.  A FEW STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL EXPECTED.  ALSO...STRONGER STORMS WILL
BE ACCOMPANIED BY LOCALLY HEAVY RAINFALL RESULTING IN LOCALIZED
FLOODING...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 40 PERCENT CHANCE OF SPOTTER ACTIVATION LATE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 19, 5:53 PM MDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT THU JUN 19 2014

NMZ028-200100-
EDDY COUNTY PLAINS-
553 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN EDDY COUNTY UNTIL 700 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER LOCO HILLS AT 553 PM MDT...
MOVING NORTHEAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3297 10382 3262 10388 3266 10419 3297 10417
TIME...MOT...LOC 2353Z 204DEG 5KT 3281 10398
Special weather statement, Jun 19, 5:54 PM MDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT THU JUN 19 2014

TXZ058-059-067-074-200030-
LOVING-WARD-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
654 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...EASTERN JEFF DAVIS...NORTHWESTERN
BREWSTER...NORTHWESTERN WARD...WESTERN LOVING AND WESTERN REEVES
COUNTIES UNTIL 730 PM CDT...

A LINE OF STRONG THUNDERSTORMS WERE LOCATED 8 MILES WEST OF TOYAH
/ROUGHLY ALONG A ORLA TO FORT DAVIS LINE/ AT 653 PM CDT...MOVING
EAST AT 20 MPH. NICKEL HAIL AND WIND GUSTS TO 55 MPH ARE POSSIBLE
WITH THIS LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3200 10345 3040 10372 3067 10431 3186 10404
TIME...MOT...LOC 2353Z 264DEG 15KT 3133 10390

HUFFMAN
Special weather statement, Jun 19, 6:03 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT THU JUN 19 2014

NMZ033-TXZ045-200030-
GAINES-CENTRAL LEA COUNTY-
603 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL LEA AND NORTHWESTERN GAINES COUNTIES UNTIL 630
PM MDT/730 PM CDT/...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
EAST OF HUMBLE CITY AT 603 PM MDT/703 PM CDT/...AND IS NEARLY
STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3264 10308 3278 10335 3298 10322 3294 10295
TIME...MOT...LOC 0003Z 026DEG 3KT 3277 10317
Special weather statement, Jun 19, 6:20 PM MDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
720 PM CDT THU JUN 19 2014

NMZ029-033-200045-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
620 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL LEA COUNTY UNTIL 645 PM MDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
SOUTHEAST OF MCDONALD AT 620 PM MDT...MOVING EAST AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3322 10309 3311 10306 3300 10306 3297 10328
      3314 10334
TIME...MOT...LOC 0020Z 292DEG 6KT 3307 10319

RHLUCHAN
Special weather statement, Jun 19, 6:30 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT THU JUN 19 2014

TXZ058-059-067-074-200100-
LOVING-WARD-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
730 PM CDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL CULBERSON...EASTERN JEFF DAVIS...NORTHWESTERN
BREWSTER...NORTHWESTERN WARD...WESTERN LOVING AND WESTERN REEVES
COUNTIES UNTIL 800 PM CDT...

A LINE OF STRONG THUNDERSTORMS WAS LOCATED 16 MILES SOUTHWEST OF
TOYAH /ROUGHLY ALONG AN ORLA TO FORT DAVIS LINE/ AT 729 PM
CDT...MOVING EAST AT 15 MPH. THIS LINE CROSSES INTERSTATE 20 NEAR
TOYAH AND INTERSTATE 10 NEAR KENT. NICKEL HAIL AND WIND GUSTS NEAR
55 MPH ARE POSSIBLE WITH THIS STORM...IN ADDITION TO HEAVY RAINFALL
REDUCING VISIBILITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3198 10346 3038 10373 3068 10423 3184 10399
TIME...MOT...LOC 0029Z 269DEG 11KT 3114 10394

HUFFMAN
Special weather statement, Jun 19, 6:47 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT THU JUN 19 2014

NMZ029-033-200130-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
647 PM MDT THU JUN 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL LEA COUNTY UNTIL 730 PM MDT...

SEVERAL THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WERE LOCATED
ACROSS CENTRAL LEA COUNTY AT 646 PM MDT...AND ARE NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3301 10306 3296 10308 3253 10308 3260 10370
      3327 10351 3327 10305
TIME...MOT...LOC 0046Z 281DEG 4KT 3285 10333

RHLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:03 PM MDTSpecial Weather StatementMAFLea27 min
Jun 19, 6:16 PM MDTSevere Thunderstorm WarningMAFLea44 min
Jun 19, 6:32 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jun 19, 6:47 PM MDTSpecial Weather StatementMAFLea43 min
Jun 19, 7:01 PM MDTAreal Flood AdvisoryMAFLea119 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.